North Dakota, 2007

Hail and Damaging Winds in North Dakota, July 4, 2007

July 4, 2007 · NWS BIS · 4 events in 1 county or zone

In the late afternoon and early evening hours of July 4th, a severe thunderstorm developed and moved over south central North Dakota. Two counties were under a severe thunderstorm warning during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
$400,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the late afternoon and early evening hours of July 4th, a severe thunderstorm developed and moved over south central North Dakota. Two counties were under a severe thunderstorm warning during the early evening. Large hail and severe thunderstorm wind gusts were reported over Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 4, 12:46 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 4, 12:46 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT WED JUL 4 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MODELS IN PRETTY GOOD AGREEMENT WITH BROAD SCALE FEATURES HOWEVER
DESPITE THE CU FIELDS DEVELOPING FOR EASTERN MONTANA AND SOUTHWEST
NORTH DAKOTA...QPF FIELDS GENERATED BY NAM SEEM OVERDONE. WILL USE
GFS FOR GRIDS.

WARM TEMPERATURES ARE AGAIN MAIN FEATURE. RIDGE CONTINUED TO BUILD
OVER NORTHERN ROCKIES AND NUMERICAL GUIDANCE INSISTS THAT
TEMPERATURES FOR FRIDAY AND SATURDAY WILL REACH INTO THE MIDDLE
90S CENTRAL AND UPPER 90S WEST. HAVE USED LIMIT TOOL TO KEEP MAX
TEMPERATURES GIRDS 2 DIGITS ONLY FOR NOW.

ENSEMBLE GFS AND MOST OTHER MODELS NOW A TAD FASTER WITH LEE
TROUGH DEVELOPING IN LEE OF NORTHERN CANADIAN ROCKIES MOVING
SOUTHEAST FASTER THAN YESTERDAYS MODELS EXCEPT THE 12Z GFS SO
EXPECT THE FRONTAL SYSTEM THROUGH COUNTY WARNING AREA BY SATURDAY
AFTERNOON. EXPECT BEST CHANCE OF PRECIPITATION TO BE ALONG FRONT
AND PAST AS WARM SECTOR SHOULD BE STRONGLY CAPPED WITH COOLER
TEMPERATURES ALOFT BEHIND FRONT AS HEIGHTS FALL THROUGH THE
EVENING HOURS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
COOLER WEATHER RETURNS TO THE NORTHERN PLAINS THROUGHOUT THE
EXTENDED PERIOD AS THE UPPER LEVEL RIDGE IS REPLACED WITH A HUDSON
BAY LOW ALONG WITH NORTHWEST FLOW ALOFT OVER THE FORECAST AREA.
TEMPERATURES START OUT SUNDAY AND MONDAY NEAR SEASONAL...BUT THEN
COOL TO SLIGHTLY BELOW SEASONAL TUESDAY AND WEDNESDAY AS A COOL
CANADIAN HIGH PRESSURE CENTER PUSHES SOUTH INTO THE REGION. KEPT
IN SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT AS THE
SHORT TERM PERIOD SURFACE TROUGH MAKES ITS WAY SOUTH THROUGH THE
NORTHERN PLAINS. LEFT THE REMAINDER OF THE EXTENDED DRY WITH HARD
TO TIME AND PLACE EMBEDDED SHORT WAVES ROTATING AROUND THE HUDSON
BAY LOW AND THROUGH THE UPPER MIDWEST.

&&

.AVIATION...
AFTERNOON CU DEVELOPING OVER THE WEST CENTRAL AND SOUTHWEST ALONG
WITH A FEW ELEVATED SHOWERS. SKIES SHOULD CLEAR EARLY THIS EVENING
AS SURFACE TEMPERATURES COOL. VFR CIGS AND VIS EXPECTED OVER THE
NEXT 24 HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HAW/NJH
Hazardous weather outlook, Jul 4, 2:03 AM MST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
403 AM CDT WED JUL 4 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
403 AM CDT WED JUL 4 2007 /303 AM MDT WED JUL 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING AS A WEAK SURFACE TROUGH MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY AS A
COLD FRONT SLIDES SLOW SOUTHEAST ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Bismarck radar (KBIS), 101 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
July 4, 4:33 PM MST to 4:45 PM MST
Where
Grant County, New Leipzig
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.370, -101.950

Thunderstorm Wind, Grant

When
July 4, 4:40 PM MST to 4:47 PM MST
Where
Grant County, New Leipzig
Measured
60 kt (69 mph) estimated gust
Property damage
$65,000
Reported by
Newspaper
Coordinates
46.370, -101.950

Newspaper reports New Leipzig sustained damage from storm. Several large trees uprooted along with some damage to homes.

Hail, Grant

When
July 4, 4:46 PM MST to 4:52 PM MST
Where
Grant County, 6 mi S of Elgin
Measured
1.5 in hail
Property damage
$20,000
Crop damage
$250,000
Reported by
Newspaper
Coordinates
46.313, -101.850

Newspaper reports farmstead sustained damage from storm 6 miles south of Elgin. Major crop damage from hail and winds, trees broken/uprooted, and hail damage to home.

Thunderstorm Wind, Grant

When
July 4, 5:16 PM MST to 5:24 PM MST
Where
Grant County, 25 mi S of Carson
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Crop damage
$150,000
Reported by
Newspaper
Coordinates
46.059, -101.570

Newspaper reports farmstead sustained damage from storm 25 miles south of Carson. Crop damage from hail and winds and several grain bins ripped apart.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46880, 47250, 47247, 47248.